Alert archive / North Carolina / Flash Flood Warnings in 1998

Flash Flood Warning 34, NWS Wilmington, NC

August 31, 1998Bladen County, North Carolina

NWS Wilmington, NC issued this flash flood warning at Aug 31, 1998, 5:41 PM EDT for Bladen County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 31, 1998, 5:41 PM EDT (21:41 UTC)
Expired
Aug 31, 1998, 7:45 PM EDT
In force
2 hr
Issued by
NWS Wilmington, NC
Area
Whole counties

County Bladen County, NC

The radar

The Wilmington radar (KLTX), 71 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1998-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1998-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1229 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
901 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 312143
FFWILM
NCC017-312345-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
541 PM EDT MON AUG 31 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A...

* FLOOD WARNING FOR...
  BLADEN COUNTY IN SOUTHEASTERN NORTH CAROLINA

* UNTIL 745 PM EDT

* AT 538 DOPPLER RADAR RAINFALL ESTIMATES MORE THAN 3 INCHES OF RAIN
  PER HOUR FALLING BETWEEN AMMON AND WHITE OAK...IN NORTHERN BLADEN
  COUNTY. BLADEN COUNTY 911 REPORTED DEVELOPING FLOODING IN THE
  AREA... ESPECIALLY ALONG HIGHWAY 53 NEAR WHITE OAK.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. LOW-LYING AREAS MAY BE
COVERED BY FLOODWATERS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS
HARDER TO RECOGNIZvE THE DANGERS OF FLASH FLOODING.

TM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 3:00 PM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 31, 3:00 PM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
300 PM EDT MON AUG 31 1998

RAH: CHC POPS THIS EVE AND TUE...SLGT CHC TUE NIGHT AND WED.

CWF: WILL TREND TOWARD ETA SOLUTION OF TROF/FRONT STALLING OVER NRN
WATERS LATE TNGT THEN REMAINING OVER AREA INTO WED. WIND SHIFT WILL
PUSH DOWN TO ILM AREA TUE THEN BECOME VRBL/SRLY BY WED. NOT
IMPRESSED WITH SWELLS FROM DANIELLE SO FAR...BUT POTENTIAL FOR 6
FOOT SEAS STILL THERE AS STORM TRACKS JUST A FEW HUNDRED MILES OFF
HAT TNGT AND EARLY TUE. WILL RAISE SCA UP TO VA BORDER.

DISCUSSION: CELLS HAVE RAINED OUT AROUND MHX BUT WAITING FOR OTHER
ACTVTY TO DEVELOP ON OUTFLOW BNDRYS AND CHC POP FOR EVE SOUNDS GOOD.
NGM APPEARS TO LET CIRCULATION FROM DANIELLE INFLUENCE TROF/FRONT
TOO MUCH...BRINGING IT THRU MOST OF COAST. ETA/AVN PREFERRED WITH
FRONT HANGING UP OVER NRN COAST BUT DANIELLE CIRCULATION PRODUCING
BRIEF WIND SHIFT TO N-NE ENTIRE COAST LATE TNGT AND TUE. SML CVHC
POPS WARRANTED FOR TUE-WED WITH FRONT IN VCNTY. FWC TEMPS LOOK
BETTER THAN FAN.

.MHX...SCA CURRITUCK BEACH LIGHT TO N OF SURF CITY.

JBM

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 12:14 AM EDTFlash Flood WarningILMRobeson2 hr
Aug 31, 4:04 PM EDTSevere Thunderstorm WarningILMRobeson46 min

Nearby

Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.